DEAR DR. DONOHUE: A little more than nine years ago, my husband had a prostatectomy for prostate cancer. He was a few days short of his 50th birthday. He was and is athletic, although now nearly 60. The surgery left him completely impotent. He has not seen a urologist in more than five years. The mere mention of doctors or sex sets him off. He won’t watch TV because of Viagra ads. I know he needs to see a doctor, but he won’t. We get along well. I feel like age 50 was just too young to become permanently celibate. — W.P.

ANSWER: Your husband developed prostate cancer at a young age. The operation he had, total removal of the gland, offers the greatest chance for cure when cancer is limited to the gland. It appears that the surgery did cure him.

All treatments for prostate cancer run the risk of creating impotence, erectile dysfunction. Surgery is a risk because a bundle of nerves and blood vessels is on either side of the prostate, in close proximity to the gland. Those nerves and bundles fill the penis with blood for sexual relations. Doctors are vigilant about carefully avoiding those bundles, but are not always able to preserve them.

Your husband ought to consider options other than the three drugs one hears about — Viagra, Levitra and Cialis — since you wrote that he tried them and they didn’t work for him. One option is the self-injection of drugs like alprostadil. Another is the use of a vacuum device that fills the penis with blood.

Surgical procedures are another choice. A semi-rigid rod can be implanted. Or an inflatable prosthesis can be embedded, and an erection is obtained by pumping, with a small device, saline into the penis. Your husband would be wise to discuss these matters with a urologist now. I do, however, appreciate how he feels and how discouraged he must be.

Prostate cancer and prostate enlargement are discussed in the booklet on that gland. Readers can obtain a copy by writing: Dr. Donohue — No. 1001, Box 536575, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: For the past four to six months I have been short of breath. On the treadmill or going up stairs, I get short-winded. I wonder if my medications could be the cause. They are: perphenazine/amitriptyline (which I have taken for 25 years), lisinopril (taken 10 years), simvastatin (taken one year) and propranolol (taken for four months). Please help. — A.K.

ANSWER: Breathlessness is mentioned as a possible side effect of lisinopril for a very few users. After 10 years of use, it would be unusual to develop that effect. Shortness of breath is also listed as a side effect of beta blocker drugs. Propranolol is one of those drugs. Again, it’s a rare side effect.

Breathlessness on exertion (climbing stairs, on the treadmill) is more likely to come from a physical problem, not one induced by medicine. It can be a sign of chronic obstructive pulmonary disease, COPD (emphysema, chronic bronchitis), a large number of other lung problems, heart failure, heart valve troubles, anemia and on and o

You must see a doctor to clear this issue up — quickly.

DEAR DR. DONOHUE: I have arthritis. Every time it rains, my pain seems to increase. I attend the Arthritis Foundation’s exercise classes, and we all have the same response to rainy weather. We’re wondering if this is due to increased humidity, low barometric pressure or just an “old wives’ tale.” — E.S.

ANSWER: A drop in barometric pressure along with an increase in humidity has been demonstrated to cause a flare of arthritis. It’s the exact set of conditions that happen prior to a storm.

Some arthritics experience more joint pain when temperature drops.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.